Posts Tagged ‘Vitamin C’

The Low-Down on Vitamin C

by Marissa Camilon, MD 2011 | camilon@myhousecallmd.com


What it is? Where can you find it?

When we were kids, vitamin C lozenges were the equivalent of candy. Actually, they were even better than candy because they tasted great and they were healthy. As we grow older (and become more educated), we have to ask ourselves if this is really true.  Is all that delicious vitamin C actually good for our bodies?

Vitamin C, also called ascorbic acid, is a “water-loving” vitamin that, like other vitamins, cannot be made in your body and must be consumed as part of your diet. Luckily, vitamin C can be found in lots of foods (not just citrus fruits). Other sources of vitamin C include potatoes, brussel sprouts, broccoli, cauliflower, tomatoes, cabbage, strawberries and spinach. Once inside your body, vitamin C plays a role in a number of metabolic reactions, including making collagen, transferring fatty acids into specific parts of your cells, assisting in hormone production and helping your immune response.  It is also considered one of the “antioxidant” vitamins. Read the rest of this entry →

22

08 2010

Eating for Two: Your Guide to a Healthy Pregnancy


MS, RD | frankel@myhousecallmd.com

You’re standing in the checkout aisle at the grocery store when you glance over at the newest entertainment magazine and see that yet another celebrity just lost all the weight she gained during her pregnancy in record time and looks even better than she did before the baby. You’re thinking to yourself, “Why can’t I lose my stubborn pregnancy weight?” One of the reasons many women have difficulty losing their post-pregnancy weight is because they don’t know how much weight they should be gaining during their pregnancy. While you are eating for two, you’re not eating for two adults!  We’ll discuss appropriate weight gain during pregnancy, what essential nutrients women need during pregnancy, some diseases that can develop during pregnancy and finally some tips to help lose weight after the big delivery.

Read the rest of this entry →

20

07 2010

Attack of the Common Cold!

by Tania Houspian, PharmD 2011 | houspian@myhousecallmd.com

You’re fiancé is sick. His nose is running, he’s sneezing every two seconds while concurrently coughing up a lung.  In between all these bodily functions, he still manages to complain about how sick he is.  On your side of the bed, you’re struggling to get a good night’s sleep because you have work early the next morning. You drag yourself out of bed and head to the local 24-hour pharmacy hoping to find something (really anything) to help his symptoms and your chance of getting some sleep.  Instead of finding the remedy to soothe his symptoms, you develop a symptom of your own: a headache.  As you look around the never-ending aisles of drugs, you realize you have no idea where to start.  They all promise to alleviate every symptom under the sun.  What’s the difference between them all?  Your head begins to pound.


Let’s back up the story to the point at which he caught the cold. It’s called the common cold because, well, it’s common.  It’s all around us.  It turns out that there are over 200 viruses that can cause the “common cold.”  So yes, you’re surrounded and outnumbered.  People usually get the common cold by touching the virus (i.e. touching something someone with a cold sneezed on) and then touching their eyes or nose (yes, you can get sick from touching your eyes with infected hands).  We hate to admit it but we are the ones giving the virus a free ride into our bodies.  Another way to catch the virus is by inhaling or swallowing a droplet that someone expelled via sneeze or cough.  Droplets from a sneeze can travel up to 30ft away (impressive and terrifying at the same time) and infect someone on the opposite side of the room. Now you see why your mother always told you to cover your mouth and wash your hands after you sneeze?

So let’s say your fiancé is a teacher and caught the virus from one of his students at school whose mother never taught him to cover his mouth when he sneezes (not a rare scenario since 75% of viral infections are transmitted by children).  About 1-2 days after catching the virus, he started to complain of a sore and scratchy throat. Day 2 started off with a symphony of sneezing and sniffling.  Then there’s the predictable transition in your nose: clear discharge slowly becoming hazy and booger filled later on as the infection progresses.  Day 2 -3 is when things heat up (i.e. you develop a fever).  Children and older adults are more likely to develop a fever while everyone else usually just gets that general feeling we medical professionals call “yuck + aches.”  Days 4 and 5 bring coughing.   Early on, nothing came out when he coughed (called a “dry cough”) but as the cold progressed he started coughing up sticky mucous clumps (predictably called a “wet cough”).  This is the general scheme of how the common cold progresses.  At the same time, every individual is different and every virus is different.  The common cold is also different from the flu which has similar but more severe symptoms that last longer.  The common cold usually last 5-12 days while the flu can last anywhere from 2-3 weeks.

Now lets go through each symptom and outline the medications of choice to minimize the suffering.  Remember, there is no cure for the common cold for many reasons, one of which being the fact that so many different viruses can cause it.  All the recommendations below help reduce symptoms so you can go on with your life (and stop his complaining) while his body fights off the cold but they are not “cures” for the cold.  Your body will take care of that on its own.  When shopping for medications, be sure to look at the Active Ingredients.  This is what you are paying for.  Active ingredients are the components of the medication that work to improve your symptoms.  As you browse, you may begin to notice that many of the medications contain similar ingredients…not a coincidence.  What matters when shopping for the right treatment is the active ingredient, not the fancy name and logo on the front of the box.

Symptom 1: Sore/Scratchy Throat

Complaint: “It hurts to talk. It hurts to swallow. It even hurts to breathe.”

A sore throat can make it hard to drink and eat, both of which are very important in helping your body fight off a cold.  Common components of medications that help soothe a sore throat are Benzocaine, Menthol, Phenols, and Dyclonine. Benzocaine and Dyclonine are painkillers and stop your nerves from feeling the sore throat. Menthols are extracted from peppermint or other mint oils and, similar to phenols, produce a cooling sensation in the throat.  They’re all equally effective and come in two different forms (pick whichever better suits your fancy).

  • Lozenges: Hard candies you can suck on which release the medication into your mouth and help relieve the pain.  Some common brands include Halls, Cepacol, or Cholraseptic. You can take one lozenge every 2 hours to relieve the soreness.

  • Liquids: Usually sprayed, swished, or gargled then spit out. You can use them up to four times a day.

Whichever formulations you choose, remember to try not to eat or drink for an hour after using the medication since doing so will wash away the medication.

Symptom 2: Runny Nose (or “Sniffles” for the under 10 crowd)

Complaint: “My nose has turned into Niagara Falls and I’ve gone through enough Kleenex to fill a landfill!”

You can either blow your nose or do what you did in second grade (remember taking a big sniff and swallowing your spoils…yum).   You can also try something that will stop the flow (the more socially acceptable approach).  The class of medications usually used to relieve the sniffles is called decongestants.  Decongestants cause your blood vessels to contract so that less fluid is allowed to leak out of the capillaries in your nose and, viola, the sniffles go away.  One problem with decongestants is what is called “reflexive vasodilation.”  When the medication wears off, the blood vessels in your nose dilate causing the return of Niagara Falls.  An unfortunate side effect of temporary relief.  Decongestants come in two forms: topical and oral.

Topical decongestants come in little spray bottles that you insert in your nostril, delivering the medication directly to your nasal capillaries.  Some common topical decongestants are:

  • Short-Acting (will relieve runny nose for 4-6 hours)

    • Ephedrine

    • Epinephrine

    • Naphazoline

    • Phenylephrine

    • Tetrahydraoline

  • Medium-Acting (8-10 hours)

    • Xylometazoline

  • Long-Acting (12 hours)

    • Oxymetazoline (Afrin)

When shopping for your decongestant, take into account how long you want the medication to work.  They are included in many different brand name decongestants so be sure to turn the bottle around and read the back where it tells you the “active ingredients.”  Oxymetazoline is a popular one since it works the longest and can be found as the brand name “Afrin.”  An important note about topical decongestants is that using them longer than 3-5 days will actually cause a condition called rhinitis medicamentosa (fancy word for your runny nose will get WORSE…a much more severe form of reflexive vasodilation).  Take Home Message: don’t over these medications and start to wean yourself off of it after 3 days.

Oral decongestants come in tabs and take longer to work since you don’t apply them directly to your nose.  The two most common ones are Phenylephrine and Pseudoephedrine.  Phenylephrine is shorter acting (about 3 hours) while pseudoephedrine can work for up to 12 hours with one dose.  All pseudoephedrine-containing medications (brand name is usually Sudafed) are stored behind the counter at the pharmacy.  You have to show your ID to prove you’re over 18 and sign a document in order to purchase it.  Why?  It turns out that people have figured out a dangerous way of making an illegal drug using pseudoephedrine and the government would like to discourage such activities.  If you have high blood pressure or are pregnant/breastfeeding, avoid using this product since it causes blood vessels to constrict which is unfavorable in any of those conditions. Also, oral decongestants can cause you to become more alert and energized so avoid taking them close to bedtime…unless you want to pull an all-nighter when you’re sick.  We wouldn’t recommend it.

Symptom 3: Sneezing

Complaint: “AAACHOOOOOO! If I sneeze one more time my head may explode.”

Sometimes a sneeze feels great.   When you’re sick, it just hurts. So what can you do to make them stop?  Antihistamines are typically used for allergies but they also decrease mucous production throughout your body.  Take an antihistamine and you can say goodbye to sneezing, runny nose, itchy throat, and runny eyes. Yes, antihistamines are amazing. The downside is they can be very sedating.

  • Most sedation: Diphenhydramine (Benadryl), Clemastine fumarate (Tavist)

  • Intermediate sedation: Pyrilamine maleate (Theracof), Pheniramine, Brompheniramine (Dimetapp), Chlorpheniramine (Chlor-Trimeton), and Tripolidine (Actifed)

  • Least sedating: Loratadine (Claritin) and Cetirizine (Zyrtec)

If you’re about to go to bed, taking Diphenhydramine may not be such a bad idea since it’ll help you fall and stay asleep.  If you’re about to go to work, Loratadine is the better choice.  It’s all a matter of what you need at that time.

Symptom 4: Fever

Complaint: “I’m hot then I’m cold. I feel like Katy Perry.”

Treating a fever is tricky because a fever can be an indication of a more severe illness than your garden-variety common cold. If you have a fever for more than 24 hours you need to see your doctor.  If you have a fever and you’re taking medications to help reduce it but the fever continues to get worse even after three days of treatment, definitely go see your doctor.  The best medications to take for a fever are Acetaminophen (Tylenol) or Ibuprofen (Motrin, Advil).  They both work equally well to lower a fever.  They both come in many forms including tablets, capsules, liquid capsules, liquids, and suppositories so pick whichever you’re most comfortable with.

Tylenol overdoses are more common than we would hope and are very dangerous (Tylenol can wreak havoc on your liver).   Be sure you are not taking too much and follow the directions on the bottle carefully. The maximum amount you can take is 4000mg (4 Grams) per day. Ibuprofen is safer but it’s recommended that you take no more than 1200 mg a day.

If you have a child with a fever, just go see your doctor.  Fever-reducers are much more complicated and dangerous in children so working with a pro is recommended here.

Symptom 5: Cough

Complaint: “Between sneezing and coughing I have no time left for breathing…which I can’t do anyway since my nose is so stuffed up!”

There are two types of cough (as we previously mentioned): nonproductive and productive. Nonproductive coughs are dry hacking coughs during which time nothing comes out (i.e. nonproductive).  Productive coughs are the ones where you get a nice surprise in your mouth at the end (yup, a gooey ball of mucous). These two types of coughs are treated differently.

For nonproductive coughs, try Dextromethorphan (Robitussin) or Diphenhydramine (Benadryl).  We don’t know how Dextromethorphan works and some doctors claim that it really doesn’t.  It’s one of those medications that has been around for such a long time and used so frequently that nobody bothered to study it.  Diphenhydramine (yes, our friend the antihistamine is back) is actually one of the best treatments for a cough caused by the common cold.  It’s great at bedtime if you want to fall asleep and will prevent you from waking up coughing. No cough and a good night’s sleep sounds pretty awesome to us.

For productive coughs, Guaifenesin (also called Robitussin) is the way to go. Guaifenesin won’t stop your cough but it will make it easier to cough up the mucus in your airway so that you will eventually stop coughing.  Out is better than in.  It’s important to drink lots of water when taking this medication (and when your sick in general).  Drinking water helps the drug loosen up the mucous, making it easier to cough out.  Getting rid of all this mucous will help eliminate the infection as opposed to stopping the cough and keeping the virus-infected mucous in your throat and lungs.

You now know the basic components of just about every cold and flu medication on the market.  There are tons of combination products that mix and match ingredients to suit the limitless permutations of symptoms.  Next time the common cold strikes, turn the bottle around read the ingredients.  You know how to treat each of your symptoms in a much more strategic fashion.  If you forget, you can always ask your friendly and knowledgeable pharmacist (or just print out this article and take it with you to the drug store).

We’ve gone over the most accepted treatments of common cold symptoms.   What about all that other stuff you find in the aisle?

The “Other Stuff”

Airborne

When Airborne hit the market in 1999, who wasn’t swearing that it could cure the common cold?  Nine years later, Airborne Health, Inc. found itself waist-deep in class action law suits for making claims about therapeutic efficacy that it couldn’t support with medical research.  All the lawsuits were settled out of court and Airborne Health, Inc. paid truckloads of money to make the lawsuits go away.  The main problem was that Airborne claimed it could “prevent or reduce the risk of colds, sickness, or infection; protect against or help fight germs; reduce the severity or duration of a cold; and protect against colds, sickness, or infection in crowded places such as airplanes, offices, or schools.”  Not a single clinical trial was done to prove that any part of that statement was correct.  If you’ve checked out their website or commercials, you know that a lot has changed.  Now they only claim that, “The Airborne health formula helps to support your immune system through its blend of vitamins and minerals.”

The verdict?  Their new advertising campaign is much more accurate.  Airborne is simply a combination of vitamins and minerals that your body will generally be getting from a well-balanced diet.  It never hurts to take a multivitamin to compensate for any dietary deficiencies but that’s all Airborne is.  It has higher amounts of specific vitamins, like vitamin C, than your average multivitamin.  The adult tablets have 1000mg (1gram) of vitamin C.  If you took the tablets the way they recommend you do (every 3 hours while awake) you would be consuming up to 5 grams of Vitamin C per day.  Doses that high aren’t necessarily bad for the average person but they can cause kidney stones in certain individuals.  In addition, there is no benefit to taking that much vitamin C (unless you enjoy a good dose of diarrhea which doses that high can cause).  Doses of 2-3 grams per day have been shown to help reduce the duration of cold symptoms but do nothing for the severity of the cold.  Also, Vitamin C does not work as a preventative measure.

The Final Verdict: Sure, go ahead and take airborne as long as you realize you are taking an overpriced yet tasty (yum, pink grapefruit) multivitamin.  Oh, and it’s not a miracle cure.  Did we mention that?

Zicam

Zicam brand makes every form of medication you could ask for.  From nasal swabs to lozenges, they are working hard to please the full spectrum of consumers.  Their line of products called “Symptom Relief” contain the spectrum of medications we discussed earlier (from menthol to Tylenol) so make sure you read the back before you buy any of them.   You may be just able to buy a bottle of Tylenol and a decongestant for less money.  The Zicam uniqueness is found in their line of “Cold Remedy” products.  The active ingredients in this line of products are Zincum Aceticum and Zincum Gluconicum (different forms of Zinc). One line of zinc-containing products (Zicam Cold Remedy Nasal Gel, Zicam Cold Remedy Nasal Swabs, and Zicam Cold Remedy Swabs, Kids Size) was completely removed from the market because they caused people to lose their sense of smell (definitely not a good thing).  These were zinc-containing products that were applied directly to the inside of the nose.  NOTE: If you have any at home, throw it away!  The company is currently considering the FDA’s request to discontinue the product…until the controversy settles, don’t use them.

Back to the other zinc-containing products: The makers of Zicam believe that zinc prevents the rhinovirus (one of the viruses that causes a cold) from invading human cells.  Some studies have found that zinc-containing products can shorten the length of time cold symptoms last and minimize the severity of the common cold if they are taken within 24 hours of symptom onset.  Other studies claim that these initial studies were poorly designed and that zinc does little to help with the common cold.  Who should we believe?   Let’s think about this logically.  If Zicam prevents the rhinovirus from invading human cells but there are over 200 different viruses that cause the common cold, the odds of Zicam helping your particular cold seem slim.  On the other hand, rhinoviruses are the most common cause of the common cold so the odds go up a bit.

The Final Verdict: It really depends the particular virus you have.  If you take Zicam as soon as you develop cold symptoms and you don’t get better, you probably don’t have a rhinovirus.  At this point, refer to all of the medications outlined above that have been proven effective for your cornucopia of symptoms.

You are now officially an informed consumer!  Next time you’re in the pharmacy shopping for treatments for your cold symptoms, flip the box around and strategically target your symptoms of choice with the correct active ingredient.  No need to suffer any longer!  We wish you a sneeze-less, cough-less, and complaint-less night.  Go get some shut eye.

Questions?  E-mail Tania: houspian@myhousecallmd.com

01

03 2010

The Hangover: Make it go away!

by Joshua Goldman, MD, MBA

the-hangover-wallpaperIt’s 9am and you’re cuddling your fire truck-esk alarm as you wake up to realize that you’re already an hour late for work.  You sit up and immediately notice the pounding sensation in your head, reminding you of your alcoholic escapades from the night before.  It’s official, you’re hungover.  The question is “What do you do now?”  We’re here to offer a few suggestions to help mitigate hangovers with some preventive steps before and during drinking, and some hangover-relieving tricks for the morning after.

Rather than accepting a hangover as the unfortunate side effect of a night out, there are a few tricks to help reduce the likelihood of ever becoming hungover.  Here’s our recommendations:

  • Drink slowly (obviously).  Frank the Tank is well on his way to a hangover after beer bong number 3.

  • Eat a full meal before drinking.  One study showed that glucose (which your body gets from food) effectively inhibits the metabolic disturbances induced by ethanol (i.e. a hangover).  The glucose in the meal also helps build up a store of energy so you won’t feel as weak the next day.

  • Drink in moderation. For those of you who aren’t sure what this means, The National Institute on Alcohol Abuse and Alcoholism recommends that women have no more than 1 drink per day and men no more than 2 drinks per day (one drink = a 12-ounce bottle of beer, a 4-ounce glass of wine, or a 1 1/2-ounce shot of liquor).  WaterAlso, the average individual can process one of these alcoholic beverages per hour.  Two drinks in one hour makes you one drink drunk.  Five drinks in two hours make you three drinks drunk.  You follow?

  • Drink a glass of water in between alcoholic drinks. This will help you drink less alcohol while simultaneously hydrating you (remember that a large part of your hangover is dehydration).

We realize that these tips are not ideal for those of you looking to get a little wild during your night out on the town.  As such, here are some additional tips to help mitigate the pounding in your head that you will experience the next morning once the hangover has set in:

  • Replace all the fluids and electrolytes you lost. If you remember, alcohol is Rehydrating with Electrolyte Drinkdehydrating and, unfortunately, you lose a lot of electrolytes along with the fluid (mainly sodium, potassium, and magnessium).  There are a number of great electrolyte drinks (pedialyte, Gatorade Performance, Powerade, Smart Water, etc.) that can replace both water and electrolytes simultaneously.  If you prefer a more natural approach, water plus bananas and a salty snack can help replenish your fluids as well as the missing sodium and potassium.  You can also take a multivitamin to rapidly (and thoroughly) get all your needed minerals back on board.

  • Replenish your energy stores. Consume foods and drinks that contain fructose (such as fruit juice or honey). There is some evidence that fructose will help your body break down and eliminate the alcohol faster.  Also, remember that alcohol inhibits your body’s production of glucose (your body’s form of gasoline).  When you wake up the next morning, your body is in desperate need of glucose replenishment.  A healthy carbohydrate-rich meal will quickly replenish these glucose stores.  Add some protein (think eggs) to breakfast and you can simultaneously boost your body’s cysteine level which will help counteract the brutal effects of alcohol’s metabolites.

  • Stock up on Vitamin C. Vitamin C has been shown to increase your body’s level of glutathione, the chemical needed to breakdown alcohol that becomes depleted in hangovers (1).  Vitamin C also neutralizes free radicals (which are formed at an increasing rate during drinking) that can cause damage to your body in the aftermath of a night out.  Oranges or those tasty chewable Vitamin C tablet will both do the trick.

  • Get your liver back on track. In addition to Vitamin C, milk thistle is an excellent way to replace your liver’s glutathione stores (which you need to process all the alcohol you consumed).  You can also find glutathione in asparagus and spinach.  Eggs are rich in cysteine which is a building block of glutathione.  Vitamin B6, riboflavin, and selenium are required in the manufacture of glutathione (they can be found in most multivitamins) and are essential to getting your body back to normal.

  • Upset StomachBe gentle on your stomach. You spent a good portion of last night dumping the equivalent of battery acid into your digestive track.  It’s understandable that it’s not feeling so hot the next morning.  The alcohol you consume irritates the lining of your digestive track much like the way it is irritated with very spicy foods.  This irritation causes you to feel nauseous and makes it hard to eat.  To help your stomach heal, eat bland foods the next day and save the spicy peppers and chili sauce for another day.  If your upset stomach is sucking your will to live, try Pepto-Bismol (it acts as a temporary stomach lining protecting your irritated gut from its natural acid while it heals…yes, the picture on the pink bottle is true).

  • Get plenty of rest. Alcohol inhibits your ability to reach your most deep and restful phase of sleep.  As such, you will be tired regardless of the number of hours you spent in bed.  Try to take a midday nap to allow your body time to catch up on some much needed deep sleep.

  • Take an aspirin. Aspirin (as well as ibuprofen and naproxen) has been proven to be effective in minimizing the pain in many types of headaches including a hangover headache.  Avoid taking any medications for your hangover that contain acetaminophen (such as Tylenol), because it may cause liver damage when combined with alcohol.  Your liver is already angry; no need to push it over the edge with Tylenol.

House Call, MD’s Hypothetical Hangover Remedy:

In simplified terms, this is our best (scientifically supported) guess at what can get you back on track:

  1. A carbohydrate-rich breakfast with eggs on the side (but remember to keep it bland)

  2. Electrolyte-enhanced fluids…lots of them

  3. A multivitamin (make sure it has Vit B6, B12, riboflavin, and selenium)

  4. Vitamin C – Consume any way you’d like (OJ or oranges will kill two birds with one stone)

  5. Aspirin – One dose in the AM is probably all you need

  6. Rest – Try an afternoon nap…you look like you need it.

References:
1. Johnston CJ, Meyer CG, Srilakshmi JC. Vitamin C elevates red blood cell glutathione in healthy adults. Am J Clin Nutr 58:103-5, 1993
2. Kera Y, Ohbora Y, Komura S (1989). “Buthionine sulfoximine inhibition of glutathione biosynthesis enhances hepatic lipid peroxidation in rats during acute ethanol intoxication”. Alcohol Alcohol. 24 (6): 519–24.

09

10 2009

WordPress SEO